Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 269, NWS St. Louis, MO

May 27, 2024Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2024, 3:33 PM CDT for Boone County, Callaway County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2024, 3:33 PM CDT (20:33 UTC)
Expired
May 27, 2024, 4:15 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:41 PM CDT, 52 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will be possible mainly along and north of I-70 through early this evening and again on Tuesday afternoon.
  • Wednesday and Thursday is expected to be dry before an unsettled weather pattern brings a chance of showers and thunderstorms beginning Thursday night through the weekend. Temperatures will be close to normal.
Area forecast discussion, May 27, 2:41 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
241 PM CDT Mon May 27 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms will be possible mainly
  along and north of I-70 through early this evening and again on
  Tuesday afternoon.

- Wednesday and Thursday is expected to be dry before an unsettled
  weather pattern brings a chance of showers and thunderstorms
  beginning Thursday night through the weekend. Temperatures will
  be close to normal.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 238 PM CDT Mon May 27 2024

Scattered showers and thunderstorms have developed across north
central Missouri this afternoon and are moving to the east.  Expect
them to continue to move to the east along and north of I-70 as the
latest RAP is showing MLCAPES of around 1000 J/kg ahead of a subtle
shortwave trough.  Convection will likely diminish after after 00Z
with loss of daytime heating and as the shortwave moves off to the
east of the CWA.  We will see a second round tomorrow afternoon
across the northern CWA as NAM/GFS is showing another shortwave
moving across the Upper Midwest.  This weak ascent combined with
forecast SBCAPES of 500-1000 J/kg suggests the potential for a
slight chance of showers and thunderstorms.

Temperatures will be at or just be normal for late May through
Tuesday night as we will be in neutral or weak cold air advection.

Britt

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 238 PM CDT Mon May 27 2024

Generally dry weather is expected mid-late week before the weather
becomes more active as we enter next weekend.  There is general
agreement between the global models and LREF that a upper trough
over Great Lakes will move east and off the East Coast at the same
time that a Great Plains ridge will move into the Midwest by Friday.
This will set up northwesterly flow aloft Wednesday into Thursday at
the same time a surface high moves across Missouri and Illinois. The
pattern will begin to change next weekend once the upper ridge moves
past the area and the pattern become quasi-zonal over the Midwest.
There is good agreement between the global models with timing and
strength of the lead shortwave on Friday night, but less so with
subsequent troughs that will move through the area into early next
week.  The LREF is showing that about 50 percent of it members
having rain on Friday night with at least some chance (20-30
percent) through the rest of next weekend.

Temperatures will be at are a bit below normal into Friday as winds
will have a north to east component which favor cooler weather
before turning out of the south over the weekend.  At the same time,
850mb temperatures will climb from around 10C to 15C.  I have higher
confidence mid-late week as the NBM IQR is 5 degrees or less
Wednesday through Friday before becoming larger under the zonal flow
over the weekend.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1240 PM CDT Mon May 27 2024

Scattered showers and thunderstorms have developed over north
central Missouri and will move east southeast. This most likely
airport to be affected is UIN between 21-23Z, so have added a
VCTS. There is a low chance of JEF/COU to be affect between 19-21Z
and the St. Louis area terminals between 23-01Z, but chances are
too low to include at this time. Any of the heavier showers or
thunderstorms could produce MVFR or possible IFR ceilings and
visibilities in brief downpours. Winds will remain out of the
west to northwest.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 3:12 PM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
312 PM CDT Mon May 27 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
312 PM CDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Thursday evening through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

In the hours before

Local storm report, May 27, 10:20 AM CDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1020 AM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Dmg     Damiansville            38.51N 89.63W
05/26/2024                   Clinton            IL   Public

            Multiple tree limbs down around
            Damiansville.

&&

Pfahler
Local storm report, May 27, 10:31 AM CDT, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1031 AM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Tstm Wnd Dmg     2 ENE Coffman           37.79N 90.18W
05/26/2024                   Ste. Genevieve     MO   Public

            A large portion of a metal barn roof
            removed.

&&

Pfahler
Local storm report, May 27, 1:41 PM CDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
141 PM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Dmg     Peerless Park           38.55N 90.50W
05/26/2024                   St. Louis          MO   Fire Dept/Rescue

            Multiple large tree limbs downed and
            wind-driven hail damage to siding and
            windows.

&&

Pfahler
Local storm report, May 27, 1:46 PM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
146 PM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     Tstm Wnd Dmg     2 NW Farina             38.85N 88.80W
05/26/2024                   Fayette            IL   NWS Storm Survey

            Multiple snapped large tree limbs and a
            light metal carport destroyed between St.
            Peter and Farina.

&&

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:05 PM CDTTornado WarningLSXMadison27 min
May 26, 7:19 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds26 min
May 26, 10:32 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby58 min
May 26, 11:13 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe47 min
May 26, 11:55 PM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery50 min
May 27, 2:05 AM CDTSevere Thunderstorm WarningLSXMoniteau25 min
May 27, 2:27 AM CDTSevere Thunderstorm WarningLSXCole23 min
May 27, 4:05 PM CDTSevere Thunderstorm WarningLSXOsage40 min
May 27, 4:32 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade46 min
May 26, 7:00 PM CDTTornado WarningLSXBond, Fayette, Marion45 min
May 26, 7:28 PM CDTAreal Flood AdvisoryLSXBond, Fayette2 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.